Volume 19, issue 3 (2019)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 6, 2677–3215
Issue 5, 2151–2676
Issue 4, 1619–2150
Issue 3, 1079–1618
Issue 2, 533–1078
Issue 1, 1–532

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

Author Index
The Journal
About the Journal
Editorial Board
Subscriptions
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
To Appear
 
Other MSP Journals
Commensurability invariance for abelian splittings of right-angled Artin groups, braid groups and loop braid groups

Matthew C B Zaremsky

Algebraic & Geometric Topology 19 (2019) 1247–1264
Abstract

We prove that if a right-angled Artin group AΓ is abstractly commensurable to a group splitting nontrivially as an amalgam or HNN extension over n, then AΓ must itself split nontrivially over k for some k n. Consequently, if two right-angled Artin groups AΓ and AΔ are commensurable and Γ has no separating k–cliques for any k n, then neither does Δ, so “smallest size of separating clique” is a commensurability invariant. We also discuss some implications for issues of quasi-isometry. Using similar methods we also prove that for n 4 the braid group Bn is not abstractly commensurable to any group that splits nontrivially over a “free group–free” subgroup, and the same holds for n 3 for the loop braid group LBn. Our approach makes heavy use of the Bieri–Neumann–Strebel invariant.

Keywords
right-angled Artin group, braid group, loop braid group, BNS invariant, abstract commensurability
Mathematical Subject Classification 2010
Primary: 20F65
Secondary: 20F36, 57M07
References
Publication
Received: 28 August 2017
Revised: 16 May 2018
Accepted: 17 October 2018
Published: 21 May 2019
Authors
Matthew C B Zaremsky
Department of Mathematics and Statistics
University at Albany (SUNY)
Albany, NY
United States